Virginia, 2010

Heavy Snow in Virginia, December 12 to 13, 2010

December 12 to 13, 2010 · NWS MRX · 16 events in 5 counties and zones

An upper level low brought heavy snow across southwest Virginia over a 2-day period. The higher elevations received up to 7 inches of snow while the valley had 1 to 3 inches.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level low brought heavy snow across southwest Virginia over a 2-day period. The higher elevations received up to 7 inches of snow while the valley had 1 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 12, 3:00 PM EST, 3 hours earlier.

Area forecast discussion, Dec 12, 3:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST SUN DEC 12 2010

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
THE CENTER OF THE 500 MB CIRCULATION WILL BE PASSING OVER THE
NORTHERN HALF OF THE AREA BETWEEN 21Z AND 06Z. SNOW SHOWERS WILL BE
INCREASING DURING THIS WINDOW. AFTER 06Z...850 MB WINDS INCREASE TO
AROUND 40 KTS AND TURN TO NW...AND IDEAL SETUP FOR UPSLOPE
ENHANCEMENT OF SNOW ACCUMULATIONS IN THE HIGHER TERRAIN. VERY COLD
TEMPERATURES ALOFT WILL GENERATE STEEP LOW LEVEL LAPSE RATES THIS
EVENING THROUGH MONDAY...WITH PLENTY OF MOISTURE IN THE DENDRITE
GROWTH ZONE FROM A GREAT LAKES CONNECTION. THE GOOD INSTABILITY AND
DEEP MOISTURE WILL MEAN THAT VALLEY LOCATIONS WILL SEE ACCUMULATING
SNOW AS WELL.

NOT MUCH HAS CHANGED FROM THE PREVIOUS FORECAST REASONING...AND FEW
CHANGES WILL BE NEEDED. SLIGHT UPWARD ADJUSTMENTS TO SNOWFALL
AMOUNTS WILL BE MADE BASED ON TRENDS OF RADAR AND UPSTREAM
OBSERVATIONS...BUT ACCUMULATIONS WILL STILL BE WITHIN THE PREVIOUSLY
FORECAST RANGES. WARMING MIDLEVEL TEMPS MONDAY NIGHT SHOULD BRING AN
END TO SIGNIFICANT ACCUMULATIONS...SO WSW END TIMES LOOK GOOD.

ONE ADDITION TO THE WSW PRODUCT WILL BE A WIND CHILL ADVISORY.
EXPECTED WIND CHILL VALUES IN THE TN MOUNTAINS WILL BE EASILY WITHIN
ADVISORY CRITERIA OF -5 TO -14 DEGREES FROM 00Z MONDAY TO 16Z
TUESDAY...WITH THE HIGHEST PEAKS EVEN LOWER. THE HIGHER TERRAIN OF
SW VA WILL ALSO SEE WIND CHILLS IN THIS RANGE...BEGINNING 09Z
TONIGHT THROUGH TUESDAY MORNING. WIND SPEEDS IN THE MOUNTAINS WILL
BE MAINLY 20 TO 25 MPH WITH GUSTS TO 40 MPH...WHICH IS CLOSE TO WIND
ADVISORY CRITERIA...BUT SPEEDS ABOVE THAT RANGE SEEM ISOLATED AND
BRIEF ENOUGH NOT TO ISSUE ONE AT THIS TIME.

.LONG TERM...(TUESDAY THROUGH SUNDAY)...
DID NOT CHANGE LOW CHANCES FOR OROGRAPHIC SNOW SHOWERS ACROSS
SOUTHWEST VIRGINIA AND HIGHER TERRAIN ALONG THE NORTH CAROLINA
BORDER TUESDAY AS NW FLOW OFF THE GREAT LAKES WINDS DOWN.
TEMPERATURES REMAIN FRIGID WITH EXPECTED SNOW COVER AND ESPECIALLY
WITH WIND CONTINUING. PRESSURE GRADIENT DECREASES LATER IN THE DAY
SO WINDS WILL DROP OFF. ANOTHER VERY COLD NIGHT TUESDAY NIGHT WITH
MOSTLY CLEAR SKIES AND SNOW COVER. PLACES IN THE NE WILL LIKELY BE A
FEW DEGREES COLDER. WEDNESDAY PATTERN BECOMES MORE ZONAL AS TROUGH
EXITS THE NE STATES. A DEVELOPING SYSTEM ACROSS THE SOUTHERN PLAINS
WILL BRING MOISTURE BACK OVER THE COLD AIRMASS WEDNESDAY AFTERNOON
AND NIGHT BRINGING A MIXTURE OF PRECIPITATION TYPES WITH FREEZING
RAIN POSSIBLE ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.
NORTHERN SECTIONS WILL LIKELY SEE SNOW AND SLEET WEDNESDAY NIGHT
CHANGING TO FREEZING RAIN AND RAIN THURSDAY. HIGHS WEDNESDAY SHOULD
REACH THE MID 30S TO NEAR 40 SOUTH AND MID 20S TO LOWER 30S NORTH.
WEDNESDAY NIGHT TEMPERATURES WILL BE STEADY OR SLOWLY RISE. THURSDAY
SHOULD BE SEVERAL DEGREES WARMER IN THE UPPER 30S TO UPPER 40S. AS
LOW PRESSURE SHIFTS EAST WITH THURSDAY SYSTEM AND TROUGH DEVELOPS
AGAIN ACROSS THE EAST THE RAIN SHOULD CHANGE BACK TO SNOW ACROSS
NORTHERN SECTIONS THURSDAY NIGHT OR FRIDAY. PRECIPITATION ENDS WITH
COLDER TEMPERATURES FOR THE WEEKEND. BUT TEMPERATURES WILL BE WARMER
THAN BEHIND THIS EARLY WEEK COLD BLAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             20  28  13  30  17 /  60  20  10   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  20  25  11  27  14 /  80  40  10   0  10
OAK RIDGE, TN                       19  24  12  27  14 /  80  40  10   0  10
TRI CITIES AIRPORT, TN              19  22  12  23   8 / 100  90  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST MONDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WINTER STORM WARNING UNTIL 1 AM EST TUESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 11 AM EST TUESDAY
     FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
     SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
     UNICOI.

     WINTER WEATHER ADVISORY UNTIL 7 PM EST MONDAY FOR THE FOLLOWING
     ZONES: ANDERSON...CAMPBELL...CLAIBORNE...EAST POLK...
     GRAINGER...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...KNOX...
     LOUDON...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT
     TN...SULLIVAN...UNION...WASHINGTON TN.

     WINTER WEATHER ADVISORY UNTIL 7 AM EST /6 AM CST/ MONDAY FOR THE
     FOLLOWING ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...
     MCMINN...MEIGS...NORTHWEST MONROE...RHEA...SEQUATCHIE...
     WEST POLK.

VA...WINTER STORM WARNING UNTIL 1 AM EST TUESDAY FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

     WIND CHILL ADVISORY FROM 4 AM MONDAY TO 11 AM EST TUESDAY FOR
     THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...
     WISE.

&&

DGS/TD
Hazardous weather outlook, Dec 12, 5:00 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST SUN DEC 12 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST SUN DEC 12 2010 /400 AM CST SUN DEC 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MUCH COLDER AIR WILL FLOW INTO THE REGION TODAY WHILE A STRONG UPPER
TROUGH BUILDS SOUTHEAST FROM THE MIDWEST STATES. THIS WILL RESULT IN
A LENGTHY PERIOD OF SNOW SHOWERS MAINLY FOR THE HIGHER TERRAIN
THROUGHOUT MUCH OF THE DAY WHERE SNOWFALL ACCUMULATION MAY RANGE
FROM 2 TO 4 INCHES. LOWER ELEVATION ACCUMULATION WILL BE AROUND 1 TO
3 INCHES WITH THE GREATER TOTALS EXPECTED ACROSS NORTHEAST TENNESSEE
AND SOUTHWEST VIRGINIA.

SNOW WILL CONTINUE TONIGHT AS UPPER TROF MOVES ACROSS THE REGION. BY
MONDAY MORNING THE HIGHER ELEVATIONS MAY SEE AS MUCH AS HALF A FOOT
OF SNOW WHILE THE LOWER ELEVATIONS CAN EXPECT 1 TO 4 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOWERS WILL CONTINUE IN THE HIGHER TERRAIN THROUGH TUESDAY
WHERE SNOWFALL MAY TOTAL ANYWHERE FROM TEN TO EIGHTEEN INCHES FROM
THE EXTENDED PERIOD OF SNOW.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE MISSISSIPPI
VALLEY WEDNESDAY NIGHT INTO THURSDAY. SOUTHERLY WINDS WILL BRING
WARM AND MOIST AIR ACROSS THE FORECAST AREA ALOFT...BUT THE SURFACE
WILL STILL BE VERY COLD. TEMPERATURES WILL COOL BELOW FREEZING
WEDNESDAY NIGHT AND REMAIN JUST BELOW THE FREEZING MARK INTO
THURSDAY MORNING. THIS CONFIGURATION WILL LEAD TO THE POSSIBILITY OF
FREEZING RAIN. TEMPERATURES SHOULD WARM SUFFICIENTLY TO END THE
THREAT OF FREEZING RAIN BY MID DAY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH TUESDAY FOR
SNOW REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow. Local standard time, as filed.

Heavy Snow, Wise

When
December 12, 6:00 PM EST to December 13, 9:00 PM EST
Where
Wise forecast zone
Reported by
Law Enforcement
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Law enforcement personnel reported 4 inches of snow at Wise.

Heavy Snow, Washington

When
December 12, 6:00 PM EST to December 13, 9:00 PM EST
Where
Washington forecast zone
Reported by
Law Enforcement
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Law enforcement personnel reported 4 inches of snow at Abingdon.

Heavy Snow, Wise

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Wise forecast zone
Reported by
Law Enforcement
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Law enforcement personnel reported 5.5 inches of snow at Wise.

Heavy Snow, Russell

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Russell forecast zone
Reported by
Law Enforcement
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Law enforcement personnel reported 4.0 inches of snow at Lebanon.

Heavy Snow, Lee

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Lee forecast zone
Reported by
Law Enforcement
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Law enforcement personnel reported 7 inches of snow at Jonesville.

Heavy Snow, Scott

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Scott forecast zone
Reported by
Law Enforcement
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Law enforcement personnel reported 5 inches of snow at Gate City.

Heavy Snow, Washington

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Washington forecast zone
Reported by
Law Enforcement
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Law enforcement personnel reported 4 inches of snow at Abingdon.

Heavy Snow, Lee

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

A trained spotter reported 8 to 10 inches of snow near Pennington Gap.

Heavy Snow, Lee

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

A trained spotter reported 5 to 6 inches of snow 3 miles WSW of Jonesville.

Heavy Snow, Russell

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

The post office personnel in Honaker reported 4 inches of snow at the office.

Heavy Snow, Lee

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

The post office personnel in Pennington Gap reported 4 inches of snow at the office.

Heavy Snow, Scott

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Scott forecast zone
Reported by
Other Federal Agency
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

The post office personnel at Dungannon reported 4 to 5 inches of snow at the office.

Heavy Snow, Wise

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Wise forecast zone
Reported by
Other Federal Agency
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

The post office personnel in Wise reported 6 inches of snow at the office.

Heavy Snow, Scott

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Scott forecast zone
Reported by
Other Federal Agency
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

The post office personnel in Duffield reported 4 to 5 inches of snow at the office.

Heavy Snow, Wise

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Wise forecast zone
Reported by
Other Federal Agency
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

The post office personnel in Pound reported 8 inches of snow at the office.

Heavy Snow, Lee

When
December 12, 8:00 PM EST to December 13, 9:00 PM EST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

The post office personnel in St Charles reported 6 inches of snow at the office.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270297, 270298, 270299, 270300, 270301, 270302, 270303, 270304, 270305, 270307, 270308, 270310, 270311, 270312, 270314, 270315.